North Carolina, 2023

Damaging Winds in North Carolina, August 14, 2023

August 14, 2023 · NWS RAH · 7 events in 1 county or zone

Isolated to scattered showers and thunderstorms developed in the afternoon and evening across most of central North Carolina. A few storms became severe over Davison County, producing several trees and powerlines down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Isolated to scattered showers and thunderstorms developed in the afternoon and evening across most of central North Carolina. A few storms became severe over Davison County, producing several trees and powerlines down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 14, 3:05 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 14, 3:05 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
405 PM EDT Mon Aug 14 2023

.SYNOPSIS...
A hot, sub-tropical ridge will extend across the southern U.S. ahead
of a cold front that will settle across the middle Atlantic and west-
central Carolinas Tuesday and Tuesday night. The front will then
stall over the east-central Carolinas on Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Monday...

Water vapor satellite showed a weak shortwave lifting NE across VA,
a deep low across the Midwest and a broad ridge stretching from the
Desert Southwest to the Southeastern U.S. Surface observations
displayed a trough across the Coastal Plain, and another across the
foothills. Convection has developed this afternoon near the
aforementioned boundaries, and will likely continue across the region
through this evening. The Slight Risk of severe thunderstorms remain
across portions of the NE Piedmont and Coastal Plain, where the
greatest 0-6 km shear and buoyancy lies, thus the potential for
stronger to severe storms to develop. A Marginal Risk of severe
storms continues elsewhere across the region. Conditions should
improve by late this evening as diurnal heating ends.

Dangerously hot and humid weather has developed across much of the
region, and will continue through early evening. Temperatures in the
mid to upper 90s and dewpoints in the mid to upper 70s has created
heat index values of 105 to 110 degrees for most of the southeastern
half of the region. A Heat Advisory remains in effect through 8 pm.
Although the advisory expires at 8pm, many areas will only dip down
to the mid to upper 70s overnight, not creating much relief from the
heat.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 300 PM Monday...

A mid/upper trough will move east out of the OH Valley and stall
across the Mid-Atlantic as the associated upper low quickly ejects
east across the Northeast on Tuesday. As this feature approaches
central NC, a surface cold front will sag southeast across the area
late Tuesday into Tuesday night. Before convection develops across
the area, the heat will build again for another day, with highs 5 to
10 degrees above normal in the upper 80s to upper 90s. These temps
will combine with dewpoint temperatures in the low to mid 70s to
generate another dangerously hot day of heat indices in the 105-110
degree range for the southeastern half of central NC. Another Heat
Advisory has been issued for the same areas as Monday, however the
timing has changed from 11am to 7pm.

Convection will develop ahead of the approaching upper trough, and
could develop a line of showers and storms moving from NW to SE
across the area Tuesday afternoon and evening. Increasing shear and
increasing instability aloft, along with the very hot and humid
airmass in place, will create the possibility of strong to severe
storms as the upper trough approaches in the afternoon and ahead of
the cold front in the evening. SPC has expanded their Slight Risk of
severe thunderstorms across most of the region for tomorrow, with
damaging wind gusts and hail as the main threats. High precipitable
water values and training storms will also lead to a higher than
normal chance of excessive rainfall, which could lead to isolated to
scattered flash flooding, mainly across urban areas. Once
precipitation falls across an area in the afternoon, the heat
advisory may be able to be cancelled early for certain counties if
it looks like cloud cover and additional precipitation could keep
heat indices low for the rest of the day. Showers/storms should exit
the area by early Wednesday morning, with lows ranging from the mid-
60s NW to low 70s SE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 330 PM Monday...

A shortwave trough will move across northern New England and flatten
out on Wednesday, as another shortwave dives down and amplifies over
the northern Plains and Great Lakes from Wednesday into Thursday.
Weak troughing aloft will persist to our west on these days.
Meanwhile the surface cold front that will pass through central NC
tomorrow should stall near the coast on Wednesday and potentially
shift back westward on Thursday. With weak upper forcing at best,
convective coverage shouldn't be widespread, but instability should
be sufficient for scattered showers and storms both days across the
south and east. Severe weather is not expected to be much of a
concern due to a lack of shear. High temperatures on Wednesday and
Thursday will be in the mid-80s to around 90 (near normal), with
lows in the upper-60s to lower-70s.

Both the GFS and ECMWF look similar in their depiction of the
pattern from Friday into the weekend, showing mid-level troughing
finally lifting NE into Canada and getting replaced by a ridge that
will build over the Plains and Southeast US. At the surface, a
reinforcing cold front will move through central NC on Friday night,
with high pressure building down from the north before it moves
offshore. Thus expect much lower shower/storm chances from Friday
through Monday, and only carry slight chance POPs each
afternoon/evening in the far SE. High temperatures will be slightly
above normal on Friday (upper-80s to lower-90s), turning seasonable
on Saturday behind the cold front. A warming trend will then
commence on Sunday and Monday. Fortunately, dry air from the high to
our north may help limit dew points somewhat.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 145 PM Monday...

Scattered SHRA and isolated TSRA will continue through this evening,
with a chance of strong TSRAs developing near KRDU and KRWI. Most
SHRA will create reduced VIS and lower CIGs, however stronger storms
could produce gusty and erratic surface winds and strong
up/downdrafts. Conditions will improve overnight, with a small
chance of SHRA/TSRA developing late tonight across the Coastal
Plain. A line of SHRA/TSRA will approach KINT from the NW at the end
of the TAF period.

Outlook: Scattered to numerous showers/storms will result with the
passage of a cold front Tuesday afternoon-evening, followed by a
risk of stratus and fog Wed morning. A chance of diurnally-driven
convection and morning stratus/fog will linger especially at ern
terminals (FAY/RWI) through the end of the week, as the
aforementioned stalls and weakens there.

&&

.CLIMATE...

Record max temperatures and high minimum temperatures through
Tuesday.

RDU     Record Max/year  Record Hi Min/year
08/14   100    1995      78    1995
08/15    99    2007      77    1995

GSO     Record Max/year  Record Hi Min/year
08/14    99    1995      75    2016
08/15   100    1918      77    1995

FAY     Record Max/year  Record Hi Min/year
08/14   100    1918      77    2016
08/15   100    1935      78    2017

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for NCZ010-011-024>028-
040>043-074>078-083>086-088-089.
Heat Advisory from 11 AM to 7 PM EDT Tuesday for NCZ010-011-024>028-
040>043-074>078-083>086-088-089.

&&

SYNOPSIS...MWS/JJT
NEAR TERM...JJT
SHORT TERM...JJT
LONG TERM...Danco
AVIATION...MWS/JJT
CLIMATE...Blaes
Hazardous weather outlook, Aug 14, 2:39 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
339 PM EDT Mon Aug 14 2023

NCZ010-011-024>028-040>043-074>078-083>086-088-089-151945-
Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-Chatham-Wake-
Johnston-Wilson-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
339 PM EDT Mon Aug 14 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT TUESDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated to scattered strong to severe thunderstorms this afternoon
and evening will be capable of producing damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Heat Advisory Tuesday.

Additionally, isolated to scattered strong to severe thunderstorms
on Tuesday will be capable of producing damaging wind gusts and hail.
A risk of locally heavy rain may also result in flash flooding,
especially in urban areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007>009-021>023-038-039-073-151945-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Davidson-Randolph-
Stanly-
339 PM EDT Mon Aug 14 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms this afternoon and evening will
be capable of producing damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered strong to severe thunderstorms on Tuesday will
be capable of producing damaging wind gusts and hail. A risk of
locally heavy rain may also result in flash flooding, especially in
urban areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JJT

In the hours before

Special weather statement, Aug 14, 1:22 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
222 PM EDT Mon Aug 14 2023

NCZ007>009-141915-
Vance NC-Person NC-Granville NC-
222 PM EDT Mon Aug 14 2023

...A strong thunderstorm will impact portions of Person, Vance and
Granville Counties through 315 PM EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm near
Roxboro, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated. Roxboro also recently reported a wind gust
         of 36 mph.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Henderson, Oxford, Roxboro, Stovall, Middleburg, Gillburg, Mayo
Reservoir, Steele Creek Marina & Campground, Kerr Lake and South
Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3632 7828 3627 7831 3623 7880 3624 7880
      3624 7915 3640 7914 3654 7885 3654 7832
TIME...MOT...LOC 1821Z 257DEG 28KT 3634 7889

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JD
Special weather statement, Aug 14, 1:25 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Raleigh NC
225 PM EDT Mon Aug 14 2023

NCZ040>042-075>077-086-088-141915-
Lee NC-Johnston NC-Chatham NC-Hoke NC-Harnett NC-Wake NC-Moore NC-
Cumberland NC-
225 PM EDT Mon Aug 14 2023

...Strong thunderstorms will impact portions of central Moore,
Harnett, Cumberland, Lee, southwestern Wake, western Johnston,
northern Hoke and southeastern Chatham Counties through 315 PM EDT...

At 225 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Sanford to near Southern Pines.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fayetteville, Sanford, Southern Pines, Raeford, Lillington, Carthage,
Fort Liberty, Garner, Fuquay-Varina and Clayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3495 7903 3494 7905 3510 7958 3516 7961
      3559 7925 3573 7826 3488 7886
TIME...MOT...LOC 1825Z 258DEG 24KT 3553 7903 3517 7935

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JJT
Special weather statement, Aug 14, 2:09 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
309 PM EDT Mon Aug 14 2023

NCZ042-077-088-089-142015-
Johnston NC-Sampson NC-Harnett NC-Cumberland NC-
309 PM EDT Mon Aug 14 2023

...A strong thunderstorm will impact portions of northwestern
Sampson, southern Harnett, northern Cumberland and south central
Johnston Counties through 415 PM EDT...

At 309 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pope AFB, or near Fort Liberty, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fayetteville, Fort Liberty, Dunn, Benson, Godwin, Pope AFB, Spring
Lake, Erwin, Eastover and Wade.

This includes the following highways...
 Interstate 95 between Mile Markers 57 and 78, and Mile Marker 79 and
near Mile Marker 80.
 Interstate 40 between Mile Markers 329 and 330.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3510 7908 3528 7911 3539 7849 3512 7844
TIME...MOT...LOC 1909Z 264DEG 26KT 3521 7895

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BLAES
Special weather statement, Aug 14, 2:32 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
332 PM EDT Mon Aug 14 2023

NCZ084>086-088-089-142030-
Scotland NC-Richmond NC-Hoke NC-Sampson NC-Cumberland NC-
332 PM EDT Mon Aug 14 2023

...Strong thunderstorms will impact portions of Scotland, west
central Sampson, southeastern Richmond, southern Cumberland and Hoke
Counties through 430 PM EDT...

At 331 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Liberty to near Rockingham. Movement
was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fayetteville, Laurinburg, Rockingham, Raeford, Hamlet, Maxton,
Hoffman, Antioch, Jerome and Hope Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These thunderstorms are producing an excessive amount of deadly cloud
to ground lightning. Seek shelter indoors and stay away from windows.
If you cannot seek shelter indoors, an enclosed vehicle can provide
safe shelter. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3503 7985 3510 7841 3485 7852 3483 7890
      3490 7894 3495 7904 3483 7919 3484 7935
      3477 7933 3467 7943
TIME...MOT...LOC 1931Z 310DEG 17KT 3510 7901 3499 7973

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

23
Special weather statement, Aug 14, 2:47 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
347 PM EDT Mon Aug 14 2023

NCZ010-011-026>028-142045-
Edgecombe NC-Nash NC-Franklin NC-Warren NC-Halifax NC-
347 PM EDT Mon Aug 14 2023

...A cluster of strong thunderstorms will impact portions of Warren,
Nash, northwestern Edgecombe, Halifax and Franklin Counties through
445 PM EDT...

At 345 PM EDT, Doppler radar was tracking several thunderstorms
near Bunn, Louisburg, and Warrenton that were moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocky Mount, Roanoke Rapids, Nashville, Louisburg, Warrenton,
Halifax, Norlina, Dortches, Littleton and Bunn.

This includes Interstate 95 near Mile Marker 78, near Mile Marker 79,
near Mile Marker 80, near Mile Marker 81, near Mile Marker 82, near
Mile Marker 83, and between Mile Markers 134 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3651 7790 3650 7782 3648 7776 3649 7773
      3648 7765 3644 7762 3641 7755 3637 7755
      3634 7759 3631 7757 3631 7750 3632 7745
      3632 7743 3594 7758 3592 7801 3596 7842
      3599 7846 3655 7814 3654 7790
TIME...MOT...LOC 1945Z 265DEG 28KT 3607 7817

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BLAES
Special weather statement, Aug 14, 2:50 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
350 PM EDT Mon Aug 14 2023

NCZ021-038-142045-
Forsyth NC-Davidson NC-
350 PM EDT Mon Aug 14 2023

...A strong thunderstorm will impact portions of southern Forsyth and
northern Davidson Counties between 415 and 445 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mocksville, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winston-Salem, Lexington, Thomasville, Clemmons, Bermuda Run,
Arcadia, Welcome and Sedge Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3584 8048 3583 8046 3584 8045 3583 8043
      3585 8042 3584 8039 3586 8039 3588 8042
      3589 8041 3589 8037 3596 8038 3599 8042
      3601 8042 3605 8045 3608 8004 3575 8006
      3579 8048 3581 8047 3583 8049
TIME...MOT...LOC 1949Z 266DEG 25KT 3592 8059

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BLAES

The radar

The Roanoke radar (KFCX), 131 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
August 14, 3:19 PM EST
Where
Davidson County, 1.61 mi ESE of Reeds Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.843, -80.302

A tree was reported down near the intersection of Rowe Rd and US Highway 64.

Thunderstorm Wind, Davidson

When
August 14, 3:20 PM EST
Where
Davidson County, 0.87 mi NE of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.830, -80.260

A tree was reported down near the intersection of Martin and Center St.

Thunderstorm Wind, Davidson

When
August 14, 3:20 PM EST
Where
Davidson County, 1.73 mi NNW of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.841, -80.286

A tree was reported down at Childress Vineyards.

Thunderstorm Wind, Davidson

When
August 14, 3:20 PM EST
Where
Davidson County, 0.68 mi N of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.830, -80.268

A tree was reported down near the intersection of Spruce St and W 3rd Ave.

Thunderstorm Wind, Davidson

When
August 14, 3:20 PM EST
Where
Davidson County, 0.57 mi W of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.820, -80.280

A tree was reported down on Central Ave.

Thunderstorm Wind, Davidson

When
August 14, 3:22 PM EST
Where
Davidson County, 0.56 mi E of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.820, -80.260

A tree was reported down near the intersection of W 6th Ave and S State St.

Thunderstorm Wind, Davidson

When
August 14, 3:26 PM EST
Where
Davidson County, 2.83 mi SE of Arnold
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.867, -80.250

Powerlines were reported down near the intersection of City Lake Rd and Old US Highway 52, resulting in over one thousand customers without power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136722, 1136719, 1136720, 1136721, 1136724, 1136725, 1136723.